Winter Storm, Hall
- When
- January 16, 12:00 AM EST to 11:00 PM EST
- Where
- Hall forecast zone
- Reported by
- Social Media
- Coordinates
- 34.317, -83.820 (the zone’s center; the record gives no point)
Estimated 2.5 inches of snow just north of Lula.
A powerful storm system brought wintry precipitation along with strong winds > 40 MPH across much of north Georgia late on the 15th and through the 16th of January.
Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
A powerful storm system brought wintry precipitation along with strong winds > 40 MPH across much of north Georgia late on the 15th and through the 16th of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jan 15, 9:57 PM EST, 2 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Peachtree City GA 957 PM EST Sat Jan 15 2022 .UPDATE... Made some minor updates to the wind gusts for tomorrow. Some of the model guidance has been showing a increase in wind strength across north-central Georgia and in the metro area, otherwise the forecast remains on track. Nothing to do now but see how it all plays out. Stay safe out there! .PREV DISCUSSION... /Issued 650 PM EST Sat Jan 15 2022/ PREV DISCUSSION... /Issued 401 PM EST Sat Jan 15 2022/ .Afternoon Forecast Discussion... SHORT TERM /Tonight through Sunday Night/... Forecast concerns continue to be synoptic with wobbles in the low track, and timing and distribution of precipitation. Isobars characteristic of the CAD wedge have begun to creep in, with temperatures just a tick lower than progged by 06Z model runs as the cool airmass settles in. As precipitation falls through the wedge in north Georgia, it is anticipated to lead to cooling temperatures and a reinforcement of the wedge overall -- likely a stronger wedge than indicated by the synoptic models. The temperature trend is therefore not anticipated to be diurnal in nature through the short term period. The trend towards using cooler guidance for the high temperatures on Sunday and Sunday night has been continued. The latest model guidance favors a slightly more southward-displaced low track, indicating the potential for upped snow accumulations for portions of north and north central Georgia. An important counter to the potential for increased snow totals from a more southerly low pressure system is the progressive dry slot that sweeps in behind the first round of precipitation. So while temperatures behind the leading front will remain conducive to snow/wintry mix, being choked of moisture will inhibit chances of additional wraparound precip. Global and HiRes models continue to show supremely dry air filtering in late Sunday morning, so will need to monitor potential for diminishing PoPs during this time. Precipitation is expected to first transition to a wintry mix in portions of far north Georgia this evening and into the overnight hours. Considering warm mid-level air in the warm conveyor belt overrunning the deep wedge and the low moving across the southern portion of our forecast area, freezing rain is expected to be the primary precipitation type over the northeast quadrant of the forecast area during much of the morning in typical wedge-prone areas. WPC guidance, along with the NBM and local tools, are still showing accumulations just under warning criteria (0.25 inches) but not by much. With just over 0.20 inches in forecast and with somewhat warm surface temps (31-33F), much of this accumulation will be observed in trees, powerlines and exposed surfaces. Since the last forecast issuance, ice totals have been increased the most over a swath extending from roughly Gwinnett to Madison counties. The low pressure system is expected to intensify and deepen as it approaches the forecast area, with the surface pressure gradient progressively tightening as the low moves closer to the forecast area. With the upper low track further south across the area, the surface low will track generally along I-85 as it runs up against the wedge front that has set up. This will further tighten the surface pressure gradient from along I-20 in west Georgia to along and north of I-85 in east Georgia, including the Atlanta metropolitan area. 850 mb winds overspreading the area will furthermore be very strong during this time period. Gusty winds are thus expected beginning tonight and continuing throughout much of the day on Sunday. Winds are expected to be at their strongest during the morning hours on Sunday. Sustained winds are currently forecast to range from 20- 30 mph across much of the area, with wind gusts ranging from 30-40 mph across most of the forecast area. In the aforementioned area along I-20 in west Georgia and north if I-85 in east Georgia, winds are expected increase to 25 to 35 mph with gusts of 40 to 50mph possible between 3am to noon, warranting a High Wind Warning in this area. Where icing occurs, the strong winds will contribute to higher ice accumulations and also help bring down trees, powerlines, and large branches. As the upper low moves away to the northeast and cold northwesterly flow sets up on the back side, the p-type is expected to transition back to a wintry mix and then snow in the afternoon and evening on Sunday, becoming all snow on Sunday night just before lifting northeastward out of the area before sunrise Monday as the parent system approaches the Mid-Atlantic coast. Based on the model trajectory of upper low going over north GA, it still appears that NE GA will see greatest snow amounts over the course of the event, with 6 to as much as 9 inches possible at elevations above 2500 feet. Even elevations of 1000 to 1500ft in the northeast Georgia valleys will see at least 2 inches of snow. While we're on the topic of snow totals, we are still weighing the possibility that a deformation zone could set up on the back side of the upper low as it moves northeastward through the area. In the event that this occurs, it could allow for banding to set up over far northeast Alabama and northwest Georgia as precipitation transitions to snow in the afternoon. Snowfall totals have accordingly been adjusted upwards to 2-4 inches in the higher elevations of northwest Georgia in the Sand and Lookout Mountain areas, warranting the issuance of a Winter Storm Warning in Dade, Walker, and Chattooga county. An expansion of this portion of the warning may be needed as confidence increases on where snow bands could potentially set up. Outside of the snow and ice accumulations, rainfall amounts are forecast to range from primarily 1 to 1.5 inches across north and central Georgia through late Sunday night, per WPC guidance, with some locally higher amounts possible in portions of far northeast Georgia. Widespread flooding is not expected considering relatively dry antecedent conditions. Considering the 1-1.5 inches of liquid precipitation from this event and temperatures forecast to drop below freezing across the majority of the area, refreezing of liquid runoff, thus black ice, is expected to be an issue overnight Sunday and into Monday morning. An SPS for black ice will likely be needed for after the snow exits the area, but will continue to hold off for now in order to not take away from the messaging with the main winter storm. King/Atwell/96 LONG TERM /Monday through Saturday/... The extended period will begin on Monday morning will snow exiting the forecast area to the northeast as the low pressure system moves off towards the mid-Atlantic coast. Morning lows will start out in the 20s in far north Georgia and low to mid 30s in central Georgia and are not expected to warm all that much throughout the day, only reaching into the upper 30s and 40s. In portions of far northeast Georgia, temperatures might not increase above freezing at all on Monday, which would inhibit melting of snow/ice in this area. Overnight temperatures Monday night into Tuesday morning will drop below freezing areawide, with lows in the 20s, and even some teens in the far northern tier. As a result, the potential will remain for black ice concerns, and even lingering snow/ice to remain on roadways overnight into on Tuesday morning. Otherwise, only minimal changes have been made to the long term forecast at this time. The previous discussion follows... King PREV DISCUSSION... /Issued 553 AM EST Sat Jan 15 2022/ Aside from lingering black ice potential Monday morning, a dry and cold airmass remains for Mon/Tue in the wake of the robust short term system. The next focus will be on some rather brief moisture return in the low level fetch ahead of the next upper wave and translated sfc cold front passage progged to push across the area for later Wednesday into Thursday. For now it looks like mainly just rain showers and the greatest coverage for Wednesday night. There is greater uncertainty in what could be a weak disturbance flirting with the north for Thursday night into Friday (more moisture present with the GFS and dryer solutions for Euro). Thermal columns would be supportive of possible snow in parts of the north though looks to be a quick shot if does occur. Baker AVIATION... 18Z Update... VFR conditions will rapidly deteriorate across TAF sites between 03-05Z with northeast winds increasing to 10-20kts with gusts of 25-35kts developing across CSG and ATL area between 06-12Z and AHN/MCN after 08Z continuing through 18-00z. CIGs will further deteriorate to IFR/LIFR through the day tomorrow, with light rain switching to wintry precip types in ATL area/AHN after 09-12Z. A -FZRA/PL will mix with -RA mainly 13-17Z with -RAPL expected to continue after 18Z. //ATL Confidence...18Z Update... Medium to high confidence on visibility and CIGs, Medium confidence on winds, timing of weather and types of weather. Atwell AVIATION... 00Z Update... The first round of precip is on the doorstep to the metro area, and conditions are expected to deteriorate rapidly for the rest of the evening down to IFR by 06Z and then LIFR by 11Z. RA will be prevailing for most of the night, before changing to RAPL/-FZRA by 06Z. Winds are expected to remain out of the west at 15 to 25kts. Wind gusts are gradually expected to increase by 12Z and could be as high as 40kts by 12Z tomorrow. //ATL Confidence...00Z Update... Medium/High on all other elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 31 36 28 42 / 100 100 30 0 Atlanta 33 37 28 41 / 100 90 30 0 Blairsville 31 34 21 34 / 100 90 60 5 Cartersville 34 37 26 40 / 100 90 40 0 Columbus 42 44 30 50 / 100 80 20 0 Gainesville 29 33 27 38 / 100 90 40 0 Macon 41 47 32 51 / 100 90 20 0 Rome 38 40 28 42 / 100 90 40 0 Peachtree City 35 40 27 44 / 100 90 30 0 Vidalia 46 53 36 51 / 100 90 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... High Wind Warning until noon EST Sunday for the following zones: Banks...Barrow...Bartow...Carroll...Cherokee...Clarke... Clayton...Cobb...Coweta...Dawson...DeKalb...Douglas...Fannin... Fayette...Floyd...Forsyth...Gilmer...Gordon...Gwinnett...Hall... Haralson...Heard...Henry...Jackson...Lumpkin...Madison... Murray...Newton...North Fulton...Oconee...Oglethorpe... Paulding...Pickens...Polk...Rockdale...South Fulton...Towns... Union...Walton...White. Wind Advisory until noon EST Sunday for the following zones: Baldwin...Bibb...Butts...Catoosa...Chattahoochee...Chattooga... Crawford...Crisp...Dade...Dooly...Glascock...Greene...Hancock... Harris...Houston...Jasper...Jones...Lamar...Macon...Marion... Meriwether...Monroe...Morgan...Muscogee...Peach...Pike... Putnam...Schley...Spalding...Stewart...Sumter...Talbot... Taliaferro...Taylor...Troup...Twiggs...Upson...Walker...Warren... Washington...Webster...Whitfield...Wilkes...Wilkinson. Winter Storm Warning until midnight EST Sunday night for the following zones: Banks...Dawson...Fannin...Gilmer...Hall... Lumpkin...Pickens...Towns...Union...White. Winter Weather Advisory until midnight EST Sunday night for the following zones: Bartow...Carroll...Catoosa...Cherokee... Clarke...Cobb...DeKalb...Douglas...Floyd...Gordon...Greene... Haralson...Morgan...Murray...Newton...North Fulton...Oconee... Oglethorpe...Paulding...Polk...Rockdale...South Fulton... Taliaferro...Walton...Whitfield...Wilkes. Winter Storm Warning until midnight EST Sunday night for the following zones: Barrow...Chattooga...Dade...Forsyth... Gwinnett...Jackson...Madison...Walker. && SHORT TERM...Atwell LONG TERM....King AVIATION...Vaughn
Hazardous Weather Outlook National Weather Service Peachtree City GA 1002 PM EST Sat Jan 15 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-170315- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1002 PM EST Sat Jan 15 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Portions of north Georgia will see rain mixing with or changing to snow, sleet, and freezing rain mainly late tonight through Sunday. A Winter Storm Warning is in effect for portions of northeast and northwest Georgia and a Winter Weather Advisory is in effect for generally along and north of the I-20 corridor. Please see the associated WSWFFC product for more details. Strong winds of 25 mph gusting up to 40 mph are likely tonight into Sunday for north GA and much of central Georgia along with gusts up to 50 mph in the northern higher elevations. A Wind Advisory remains in effect for north Georgia and much of central GA. A High Wind Warning has also been issued over the area over which the strongest winds are expected overnight, roughly along the I-20 corridor in west Georgia and north of I-85 in east Georgia. .DAYS TWO THROUGH SEVEN...Sunday through Friday... Rain mixing with or changing to snow, sleet, and freezing rain will continue through Sunday across portions of north Georgia. The Winter Storm Warning and Winter Weather Advisory will continue to be in effect until midnight Sunday night. Gusty winds will continue through Sunday morning and the High Wind Warning and Wind Advisory will both remain in effect until 12 PM. Lingering black ice potential will continue through Monday morning and a Special Weather Statement will likely be issued in the future. There is a slight chance of some light snow in the far north for late Thursday into Friday, though there is great uncertainty this far out in the forecast. Otherwise no other hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight.
The national radar mosaic for the moment the first event began.
20 winter storm, 12 winter weather, 7 strong wind, 2 heavy snow. Local standard time, as filed.
Estimated 2.5 inches of snow just north of Lula.
Measured 3.2 inches of snow 4 miles south of Camp Coleman Lake.
Estimated 3 inches of snow 2 miles north-northeast of Cleveland.
Measured 2.8 inches of snow at Vogel State Park.
Estimated 2.5 inches of snow near Hiawassee.
Estimated 4 inches of snow about 1 miles southeast of the town of Leaf.
Estimated 0.25 inch of ice accumulation due to freezing rain, about 4 miles southwest of Five Points.
Report of 5 inches of snow near Clermont.
Report of 0.12 inches of ice accumulation due to freezing rain, 1 mile north-northwest of Rabbitown.
Estimated 3.0 inches of snow over Lookout Mountain.
About 0.5 inches of snow east of Cedartown.
Public reported around 1/4 inch of snow in Kirkwood community.
Report of around 1 inch of snow, 3 miles east-northeast of Fort Mountain Station.
Estimated report of 4.0 inches of snow near Margret.
Report of 4.5 inches of snow, 3 miles northeast of Marble Hill. Earlier day reports of up to 1/4 inch of ice accumulation occurred over same area.
Report of 3.5 inches of snow near Sequoyah Lake.
Public report of around 1.0 inch of snow north-northeast of Hiram.
Estimated report of around 1.0 inch of snow about 6 miles east-northeast of Alpharetta.
Estimated report of 1.2 inches of snow, a couple of miles southwest of Johns Creek.
Estimated 2.0 inches of snow, five miles northwest of Dahlonega.
Estimated 2.5 inches of snow, 2 miles south of Flowery Branch.
Estimated report of 1.0 inch of snow, 2 miles southeast of Woodstock.
Public reported around 1.0 inch of snow 3 miles southwest of Jefferson.
Estimated 4.0 inches of snow, 6 miles east of Dahlonega.
Estimated 2.0 inches of snow, 3 miles southwest of Jefferson.
Measured 2.0 inches of snow in Winder.
Estimated 3.0 inches of snow, 4 miles northeast of Pendergrass.
Measured 3.4 inches of snow just north-northeast of Hog Mountain.
Georgia DOT weather station measured gust at I-75 and SR92.
Measured gust of 52 mph at the Gainesville (KGVL) ASOS location.
Georgia DOT weather station recorded a measured gust of 43 mph at I-75 and SR120 in just south of Marietta.
Jasper (KJZP) AWOS measured peak wind gust of 43 mph.
Estimated 1.5 inches of snow just east-southeast of Allendale.
Estimated 1.5 inches of snow in Loganville.
Athens-Clarke County ASOS measured a peak wind gust of 43 mph.
Georgia DOT weather station measured a peak wind gust of 45 mph at I-85 and Old Peachtree Road.
Measured 1.8 inches of snow 2 miles west-southwest of Lindale.
Weather station near Dahlonega reported a measured wind gust of 53 mph.
Report of 3.0 inches of snow, 2 miles south-southeast of Cole City.
Reports of 6.0 to 8.0 inches from Cloudland Canyon to Lookout Mountain.
Report of 6.0 inches of snow, west-southwest of Cooper Heights.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2022Every state in 2022This day in weather historyWarnings in Georgia, January 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010066, 1010071, 1010072, 1010078, 1010079, 1010082, 1010085, 1010086, 1010087, 1010091, 1010092, 1010094, 1010095, 1010114, 1010119, 1010121, 1010097, 1010100, 1010102, 1010105, 1010113, 1010106, 1010093, 1010107, 1010108, 1010109, 1010111, 1010112, 1010069, 1010068, 1010074, 1010076, 1010088, 1010089, 1010080, 1010081, 1010083, 1010084, 1010116, 1010117, and more.